Reducing prednisolone

Following a diagnosis of PMR in July, I gave reduced my prednisolone from 15mg to 7.5mg. I have found taking the tablets at night - 11pm - means that I wake up free if pain.

However, for the past three nights ( my first 3 nights on 7.5mg) I have been in acute pain - specifically back and shoulder. I would welcome advice from the PMRPros on what to do.... Go back to 8mg? Take 4mg in the morning and at night? It was really horrible go gave that acute pain back again - a horrid reminder that the PMR is still there......

Thank you in advance.

15 Replies

oldestnewest
  • Hi SusieQQ

    I started on 15mg in Aug and am now down to 11.5mg all ok at present

    It sounds as if you are reducing to quickly. they say a slow reduction is best although this takes longer you are less likely to have a flare. I reduce by .5 at a time and have managed to return to work after 4 months off sick with PMR

    Others with more experience will advise but I think it is increase for a while ,and take it very slowly when decreasing .

    Best Wishes Rose

  • Thanks, Rose. I think I may have been reducing too quickly. I will increase for a while and the follow the DSAS regime.

    SQQ

  • I think there are two choices really - either this dose is slightly too low for the PMR or - possibly more likely given the speed with which it happened - you have something else going on such as myofascial pain syndrome. It too will respond to a higher dose of pred, reappearing as you reduce and it is commonly found alongside PMR. A good physio could identify the presence of the typical trigger points in the back/shoulder muscles - they appear as hard knots of muscle fibres in the muscles on either side of the spine in the shoulders, about rib level and in the lower back. This results in tightening of the muscles which can cause referred pain as well as pain in that muscle group. I've had them treated with steroid injections at the local pain clinic but also use Bowen therapy to keep things under control - reasonably easy to access without a doctor's referral (although you pay of course) and used by the pain clinic in the University of North Durham hospital in the UK. If it will help you will know inside 3 sessions - if there is no difference at all you can stop, it isn't an opened ended commitment as one tends to find with many chiropractors. It's sort of chiropractic for soft tissue - and I find it as relaxing as a spa massage!

  • Thank you for this advice. If I increase my prednisolone, how much should I increase it to, do you think? 7.5mg is not working - should I increase to 8 or 9 or 10mg? I just want to be pain free again - and to be able to move.

    Thanks.

    SQQ

  • Only you can tell - and 1/2mg can make a big difference. I'd try adding 1mg to see how I felt on that. Where did you last feel reasonably pain-free and able to move? When you are reducing, doing it in small steps (1mg at most) and waiting at each new dose for a month or two means you can see if the new dose is still enough. If it isn't, go back to the last dose and wait a bit.

    Remember - you are not heading relentlessly for zero, you are looking for the lowest dose that manages your symptoms as well as the starting dose did to stick at for some time. Obviously you have to try a reduction every few months or you would never reduce any further but from this point your reductions are better as 1/2mg at a time or using the "dead slow and nearly stop" approach. Some people have PMR that lasts a year or so and then fades away but at least 3/4 of patients need well over the 2 years so beloved of doctors for their PMR to go into remission. Anything up to 5 years is perfectly usual. A quarter of us need even longer.

    We've asked doctors why they persist in telling patients it will all be over in a couple of years when really that tends to be the exception. Some shift in their seats and say it is because they don't want to upset and depress the patient. In the support groups we meet the people who after 3 years still can't get off pred and are downhearted and depressed. And we have to explain to them that the doctor wasn't really being honest with them.

  • A visit to my Rummy yesterday, told him about my flare at 3-4 in reduction and that I had went all the way to 8mg to get relief, he said I did the right thing, as of now feeling good and pain free. I had reduced to 7 after a week, he said stay on 7 for a month, then 6 for a month, then return to him to see how I am doing!

  • Hi SusieQQ,

    I am at exactly the same stage as you, diagnosed July and was trying to reduce from 8mg to 7.5mg very slowly. Possibly not the best time to think of reducing with all the extra energy involved in Christmas so I'm sticking to 8mg for the moment as I am getting more aches and pains - it just isn't worth it, stay where you feel comfortable. I split the dose 5mg at 8a.m and 3mg around 2p.m. which seems to work well for me.

    Best of luck, and a happy reducing 2016!

  • Great idea. I will start the 5mg / 3mg format today.

    Thank you 😊

  • Slowdown: If you already have more aches and pains you probably don't need to reduce from 8 to 7.5mg but go back to 8.5mg! See my reply to SusieQQ.

    Live up to your name!!!!!!

  • I didn't explain that very well ! I've been on 8mg for a couple of months quite comfortably and thought I'd reduce slowly to 7.5mg in December but that's when the aches started, so I've decided to stay at 8mg for a while longer ...

    Thanks for the good advice - 'Slowdown' chosen to remind me not to rush around as I used to, that's the difficult bit!

    A happy New Year to you :-)

  • PMR Pro said it perfectly, we are not in a rush to reduce to zero but to what makes us better! Such good advice!😊

  • I have started in the last 24hours reducing Prednisolone from 15mg to 12.5mg at the suggestion of my GP and today, taking the bus to town, needed to return home early as I felt dizzy when walking around shops etc !!!

    Has anyone else felt dizzy or unsteady on their feet when starting a reduction, or is it purely co-incidence ?

    I must add, that pre diagnosis of PMR I have experienced these dizzy spells in the past, but reading about PMR and reading postings on here, I cannot remember reading about dizziness connected with the condition.

    I would welcome any comments or suggestions please.

  • I had dizzy spells after PMR started - it turned out to be atrial fibrillation, probably caused by the autoimmune part of PMR. Definitely not pred - I wasn't on it at the time.

    I also had episodes where a couple of hours after taking my pred I felt really quite strange if I tried to do too much - like going shopping, out for a walk up a slope and so on. I'm not the only person - a few ladies on another forum had the same problem. One started taking her pred at night and the episodes probably happened overnight. I rearranged my daily programme - no shopping 2 hours after taking my pred! Now I take my pred before bed (a special form that releases in the middle of the night) and don't notice them.

    However - a long standing recommendation from top PMR experts in the US is that a reduction of pred dose shouldn't be more than 10% of the current dose. 2.5mg is way above that at 15mg. You could try 1mg at a time or this:

    healthunlocked.com/pmrgcauk...

    and then you can tell more easily what sort of effects are associated with the change in dose. It is currently being used in a clinical study in the north of England and has been approved by several doctors when patients have asked them about it. There are quite a lot of people on the 3 forums who have used this or a similar one to reduce - spreading it out means fewer steroid withdrawal problems. Which can only be good.

  • Once again PMRpro , thank you so very much .

    Armed with what you said and the fact I had the dizzy spell, I was lucky to get a last minute GP appointment at 5.30pm New Year's Eve.

    I have now been given repeat prescriptions for 5mg, 2.5mg and 1mg Prednisolone and so can now choose my own combinations of dosage.

    Instead of reducing from 15mg to 12.5mg (as you rightly said, too steep a drop) a different GP has now suggested taking 14mg until further discussion (although I could opt now for 10% and take 13.5mg do you think? ) .

    Your suggestion too that atrial fibrillation could be the cause of my dizziness was spot on too !!! Recognised both in my BP test and in my pulse rate test.

    I have to go next week for ECG test at local hospital.

    My BP was 197/70 ! More medication ... Amlodipine 5mg.

    The pharmacy was just about to close until Saturday, but I arrived with 4 mins spare !

    PMRpro you are so generous with your advice ... Thank you once again.

    Wishing you and everyone on here, some signs of improvement in our conditions and better health in 2016.

    PS. Now have Kate Gilbert's book and such an interesting and informative read.

    From Amazon £5.99 POLYMYALGIA and Giant Cell Arteritis a survival guide.

  • A wise person, whose name I to my shame did not note, posted that the reduction plan isn't really slow if it works!

You may also like...